Alabama, 2016Damaging Winds in Alabama, June 15, 2016
June 15, 2016 · NWS HUN · 30 events in 8 counties and zones
A band of strong to severe thunderstorms developed in middle Tennessee and dropped south-southeast into north Alabama during the late afternoon and early evening hours. The gust fronts from these storms produced widespread winds of 35-50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of strong to severe thunderstorms developed in middle Tennessee and dropped south-southeast into north Alabama during the late afternoon and early evening hours. The gust fronts from these storms produced widespread winds of 35-50 mph. A few more isolated locations likely received winds close to 60 mph. Numerous reports of trees and tree limbs being knocked down were received. An apartment in south Huntsville received significant roof damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 2:06 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 15, 2:06 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
306 PM CDT WED JUN 15 2016
.SHORT TERM (This afternoon through Friday)...
Visible satellite this afternoon shows the pesky low clouds this
morning have cleared out leaving a scattered deck of cu. Temps warmed
quickly once the clouds cleared with values topping out in the lower
90s and with dewpoints remaining in the 70s, heat index values will
approach the 100 degree mark in the next few hours.
To our northwest a shortwave moving through eastern Missouri has
sparked a line of strong to severe thunderstorms that are now
entering northwestern Tennessee. Higher theta-e values have pooled to
the south/southeast of the convective line and with winds through the
850mb-500mb layer shifting to the NW, this line is expected to drop
E/SE towards the Tennessee Valley later this afternoon. SPC has
issued a severe thunderstorms watch that is in effect until 9pm for
counties immediately to our north with the primary concern being
damaging winds. A very similar environment is established over our
region with CAPE values topping out between 3000-4000 J/kg in NW
Alabama and DCAPE near 1500 J/kg. While shear is somewhat lacking
with values below 15kts, latest guidance does bring a nose of
25-30kts of shear into NW Alabama later this evening. This coupled
with the values mentioned above should be enough for the line of
thunderstorms to continue to maintain their strength as they drop
S/SE into our region.
HiRes guidance has been fairly consistent in bringing the line
into the TN Valley around 4 to 5pm and moving it quickly through from
north to south. The primary concerns with these storms will be
damaging winds upwards of 60mph, very heavy rainfall, small hail, and
frequent lightning. We'll keep a close eye on storm reports with the
line as an indication of what to expect when the line moves through.
By 10pm to midnight tonight the line should be well south of the area
leaving mainly just some high level cirrus. With the addition of
the rainfall from the storms and dewpoints remaining in the 70s, fog
formation is possible tonight. Latest SREF guidance indicates areas
mainly along and east of I-65 could see fog/low clouds develop late
tonight early Thursday morning.
A hot and humid day is expected for Thursday with highs reaching into
the lower 90s east and mid 90s west. Dewpoints are expected to be in
the low to mid 70s in the morning but with the advection of some of
the drier air in the mid levels, good heating in the afternoon on
Thursday may lead to some drier air mixing down to the surface. This
should keep heat index values just below advisory criteria across the
west. Due to the slightly drier air and general lack of forcing
during the afternoon have kept PoPs on the low end for Thursday
afternoon with isolated thunderstorms possible.
The low pressure system moving through the Great Lakes today will
send a weak cold front into the area on Friday. Models have continued
to show development of showers and thunderstorms developing with the
front. Have made adjustments to the PoPs but kept PoPs on the lower
side due to some drier air advecting in which may limit the overall
coverage of storms.
Stumpf
.LONG TERM (Friday night through Wednesday)...
After the weak frontal passage on Friday, sfc high pressure in the
Great Lakes will begin to build into the TN Valley. This will be the
dominating weather pattern as we head into our next work week.
Unfortunately, that means no rain in the forecast for this drought
stricken area until this dome of high pressure moves out of the
region.
Will see a break in the heat index values Saturday to Monday due to
drier air and seasonable temps in place. Highs will be in the upper
80s to lower 90s however heat index values will not be much higher.
JMS
&&
.AVIATION...
(Issued 1233 PM CDT WED JUN 15 2016)
For 18Z TAFs: The deck of MVFR clouds that we have held onto this
morning is starting to clear, leaving mostly VFR skies with a SCT
deck around 2-3kft. This afternoon, short-term models are all
consistent in developing a line of thunderstorms over MO/IL/KY and
dropping it E/SE into the TN Valley between 21-01Z this afternoon.
Tried to time out the storms into both terminals but will need to
make adjustments as storms develop. Expecting strong to possibly
severe storms with strong winds, very heavy rain, and frequent
lightning the main threats.
The line should clear the area to the south this evening leaving
mostly clear skies. The rainfall expected from the storms coupled
with residual moisture, and light winds, patchy fog is possible
tonight after 08Z at both terminals.
Stumpf
&&
.PRELIMINARY POINT TEMPS/POPS...
Huntsville 72 96 74 93 / 60 20 20 20
Shoals 73 96 74 93 / 60 20 20 20
Vinemont 72 94 73 91 / 60 20 20 30
Fayetteville 71 95 72 89 / 50 20 20 20
Albertville 71 93 72 91 / 60 20 20 30
Fort Payne 70 93 70 90 / 60 20 20 30
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 15, 12:56 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 PM CDT WED JUN 15 2016
ALZ001>010-016-TNZ076-096-097-161000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
156 PM CDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A LINE OF THUNDERSTORMS MAY BEGIN TO AFFECT NORTHWEST ALABAMA
BETWEEN 5 AND 6 PM AND THEN MOVE ACROSS THE REST OF THE TENNESSEE
VALLEY THIS EVENING. THUNDERSTORMS SHOULD BEGIN TO TAPER OFF BETWEEN
9 PM AND 10 PM OVER NORTHEAST ALABAMA. SOME STORMS MAY BE STRONG TO
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. LOCALIZED HEAVY DOWNPOURS
AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...AS A
WEAK COLD FRONT MOVES ACROSS THE REGION. BRIEF HEAVY RAINFALL AND
GUSTY WINDS REMAIN POSSIBLE WITH A FEW OF THE STRONGER STORMS.
HOT AND HUMID CONDITIONS WILL ALSO CONTINUE ON THURSDAY...WITH HEAT
INDICES BETWEEN 100 TO 105 DEGREES...MAINLY FOR LOCATIONS WEST OF
THE
INTERSTATE 65 CORRIDOR. SLIGHTLY COOLER AND LESS HUMID CONDITIONS
ARE
THEN EXPECTED FOR THE UPCOMING WEEKEND PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 15, 4:12 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 PM CDT WED JUN 15 2016
ALZ001-002-005-152245-
LAUDERDALE AL-COLBERT AL-LIMESTONE AL-
512 PM CDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE...EAST
CENTRAL COLBERT AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 545 PM
CDT...
AT 512 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KILLEN...OR 13 MILES EAST OF FLORENCE...MOVING NORTHEAST AT 55 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...ELKMONT...
ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND KINGTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8692 3499 8687 3498 8686 3478 8732
3480 8736 3480 8742 3478 8743 3476 8742
3473 8743 3470 8749 3490 8763 3501 8742
TIME...MOT...LOC 2212Z 240DEG 49KT 3486 8744
LNThunderstorm Wind, Lauderdale
- When
- June 15, 4:46 PM CST to 4:49 PM CST
- Where
- Lauderdale County, 1.13 mi W of Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.520
Two trees were knocked down in Green Hill.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:03 PM CST to 5:06 PM CST
- Where
- Lawrence County, 2.27 mi W of Red Bank
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.770, -87.410
Two inch diameter trees were knocked down. Wind gusts estimated at 60 mph.
Thunderstorm Wind, Limestone
- When
- June 15, 5:05 PM CST to 5:08 PM CST
- Where
- Limestone County, 0.51 mi ENE of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.803, -86.972
EMA reports and estimated wind gust of 60 mph.
Thunderstorm Wind, Madison
- When
- June 15, 5:05 PM CST to 5:08 PM CST
- Where
- Madison County, 0.89 mi SE of Fisk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.960, -86.570
Estimated wind gust of 60 mph reported north of Hazel Green.
Thunderstorm Wind, Limestone
- When
- June 15, 5:07 PM CST to 5:10 PM CST
- Where
- Limestone County, 0.69 mi S of Ardmore
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.990, -86.850
Three inch diameter trees were knocked down. Wind gusts were estimated at 60 to 70 mph.
Thunderstorm Wind, Lauderdale
- When
- June 15, 5:15 PM CST to 5:18 PM CST
- Where
- Lauderdale County, 0.78 mi W of East Florence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.819, -87.634
Power lines were knocked down on Huntsville Road.
Thunderstorm Wind, Lauderdale
- When
- June 15, 5:17 PM CST to 5:20 PM CST
- Where
- Lauderdale County, 0.57 mi W of Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.830, -87.290
A large tree was knocked down on Church Street.
Thunderstorm Wind, Madison
- When
- June 15, 5:18 PM CST to 5:21 PM CST
- Where
- Madison County, 1.12 mi NNE of Jeff
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.836, -86.715
A large tree was knocked down at a residence near Jeff Road and Fords Chapel Road.
Thunderstorm Wind, Madison
- When
- June 15, 5:20 PM CST to 5:23 PM CST
- Where
- Madison County, 1.18 mi E of Nebo
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 34.773, -86.749
Large tree limbs were knocked down on Capshaw Road.
Thunderstorm Wind, Jackson
- When
- June 15, 5:23 PM CST to 5:26 PM CST
- Where
- Jackson County, 0.69 mi S of Skyline
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.810, -86.120
Power lines were knocked down along Highway 79 near Hytop.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:29 PM CST to 5:32 PM CST
- Where
- Lawrence County, 0.57 mi W of Courtland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.670, -87.310
Power lines were knocked down on CR 150.
Thunderstorm Wind, Madison
- When
- June 15, 5:30 PM CST to 5:33 PM CST
- Where
- Madison County, 0.59 mi S of Huntsville Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.691, -86.621
Power lines were knocked down and a roof was blown off at Winter Park Apartments.
Thunderstorm Wind, Madison
- When
- June 15, 5:30 PM CST to 5:33 PM CST
- Where
- Madison County, 0.69 mi N of Ryland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.780, -86.480
A large tree split and damaged two cars.
Thunderstorm Wind, Jackson
- When
- June 15, 5:35 PM CST to 5:38 PM CST
- Where
- Jackson County, 0.78 mi SSE of Bridgeport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.939, -85.726
Power lines were knocked down on Highway 277.
Thunderstorm Wind, Madison
- When
- June 15, 5:35 PM CST to 5:38 PM CST
- Where
- Madison County, 0.45 mi WSW of Chelsea
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 34.678, -86.628
Multiple power poles were knocked down along Patton Road. Relayed via social media.
Thunderstorm Wind, Jackson
- When
- June 15, 5:38 PM CST to 5:41 PM CST
- Where
- Jackson County, 0.3 mi SSE of Avery
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.866, -85.848
Trees and power lines were knocked down on CR 45, CR 75 and Stevenson Park.
Thunderstorm Wind, Madison
- When
- June 15, 5:39 PM CST to 5:42 PM CST
- Where
- Madison County, 0.76 mi WSW of Huntsville
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 34.727, -86.633
A tree limb fell on a roof near UA-Huntsville.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:40 PM CST to 5:43 PM CST
- Where
- Lawrence County, 1.36 mi NNE of Terrytown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.647, -87.317
Power lines were knocked down on CR 150.
Thunderstorm Wind, Marshall
- When
- June 15, 5:43 PM CST to 5:46 PM CST
- Where
- Marshall County, 1.2 mi NNW of Arab
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.337, -86.506
A tree was knocked down on Rose Lane.
Thunderstorm Wind, Jackson
- When
- June 15, 5:52 PM CST to 5:55 PM CST
- Where
- Jackson County, Scottsboro
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -86.030
A large tree was knocked down onto power lines at Kyle and College Streets.
Thunderstorm Wind, Morgan
- When
- June 15, 5:53 PM CST to 5:56 PM CST
- Where
- Morgan County, 1.03 mi SSW of Trinity
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.607, -87.088
Tree limbs were knocked down at Somerville and 8th Streets.
Thunderstorm Wind, Marshall
- When
- June 15, 6:10 PM CST to 6:13 PM CST
- Where
- Marshall County, 1.56 mi N of Eddy
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.392, -86.516
A tree was knocked down and blocking the intersection of Matt Morrow Road and U.S. Highway 231.
Thunderstorm Wind, Marshall
- When
- June 15, 6:12 PM CST to 6:15 PM CST
- Where
- Marshall County, 0.57 mi W of Scant City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -86.440
A tree was knocked down on New Friendship Road in Union Grove.
Thunderstorm Wind, Dekalb
- When
- June 15, 6:14 PM CST to 6:17 PM CST
- Where
- Dekalb County, 0.57 mi E of Beaty Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -85.670
A roof was blown off of a storage building and a tree was knocked down on a vehicle.
Thunderstorm Wind, Dekalb
- When
- June 15, 6:16 PM CST to 6:19 PM CST
- Where
- Dekalb County, 2.69 mi NW of Ft Payne Isbell Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -85.750
Trees were knocked down on CR 27.
Thunderstorm Wind, Dekalb
- When
- June 15, 6:16 PM CST to 6:19 PM CST
- Where
- Dekalb County, 3.12 mi WSW of Valley Head
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.549, -85.678
Trees and power lines were knocked down along CR 608 in Fort Payne.
Thunderstorm Wind, Dekalb
- When
- June 15, 6:18 PM CST to 6:21 PM CST
- Where
- Dekalb County, 1.86 mi SE of Valley Head
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.552, -85.606
Trees were knocked down in Valley Head near the Tutwiler Gap.
Thunderstorm Wind, Marshall
- When
- June 15, 6:34 PM CST to 6:37 PM CST
- Where
- Marshall County, 1.46 mi WNW of Horton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.206, -86.325
A tree was knocked down on Horton-Nixon Road.
Thunderstorm Wind, Marshall
- When
- June 15, 6:38 PM CST to 6:41 PM CST
- Where
- Marshall County, 1.19 mi WNW of Highpoint
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.258, -86.299
A large tree was knocked down and blocking the road on Mt. Olive Drive at the intersection of Section Road.
Thunderstorm Wind, Marshall
- When
- June 15, 6:45 PM CST to 6:48 PM CST
- Where
- Marshall County, 2.65 mi SSW of Whitesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.136, -86.271
Trees were knocked down on power lines on Old Jordan Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Hail and Damaging Winds in Kentucky, June 15, 20161 death · 1 injured · $265,000 · 70 kt wind · 16 events
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Kansas, June 15 to 16, 20162.5 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640589, 640590, 640615, 640616, 640591, 640592, 640593, 640594, 640595, 640596, 640597, 640598, 640599, 640600, 640601, 640602, 640603, 640604, 640606, 640607, 640608, 640613, 640614, 640617, 640620, 640621, 640622, 640619, 640618, 640623.